Xtandi side effects

I have been on Xtandi for metastic prostate cancer for the last 3 months. I am part of the Phase 3 trial and I am only on Xtandi. The first month was a breeze, now two months later I have aged 10 years. Worst is the memory problem and I can't get answers as to whether this will get worse. I can't remember, I can't reason, and I sometimes feel lost. I had none of this 2 months ago. I strongly feel that the Xtandi has caused this but the doctor told me to see a memory specialist. Great, so they will give me another med with additional side effects. I don't know if I should ask to be off the trial and switch to another drug. I don't want my cancer to explode and yet I don't want to develop total dimentia. Will the memory problems reverse now if I get of the drug? Any opinions?

12 Replies

oldestnewest
  • I don't know your answers but my husband is now 1/2 way on the dosage of Xtandi. Your description is helpful to look for your symptoms. He's having insomnia and Restless Body. I hope you feel better soon.

    Jackie

  • Taxman, I was on Xtandi for 31 months. I am not sure if I had memory problems while on Xtandi, other than normal ageing. I did have other issues, eventually the fatigue and loss of motivation (failure to thrive), along with rising PSA, caused me to discontinue the Xtandi. But I consider it to have been a successful run. I feel incrementally better now that I have discontinued the Xtandi. But everyone is different. There are other alternatives. Zytiga (abiraterone) is considered to treat the same molecular pathway as Xtandi, if you decide to discontinue the Xtandi. You may also discuss with your Doctor, about reducing your dosage from 160mg daily to 120 mg daily. Good Luck.

  • Xtandi comes with a lot of side effects, and three to six months in is the most frightening period. The side effects do not go away after three months, but they do not get worse. When you stop taking Xtandi the side effects it causes go away. You will likely be taking Zytiga or another ADT drug in its place, and low T has its own effects on your body as you know. But, dementia and an inability to think clearly are not a side effect of low T. If they were, women would not be rational, and we know that is not true.

    I had pretty severe problems sleeping with Xtandi, and some memory loss and disorientation. All these side effects cleared up within a month after changing from Xtandi to Zytiga. Zytiga and prednisone have been a better combination for me, and have kept PSA down for thirty months and counting.

  • Hi

    I had a very similar reaction to Xtandi. I have always had cognitive issue while on Lupron. When Zytiga failed I went on Xtandi and like you I felt a frightening increase in cognitive issues including memory loss. I told my oncologist that while on Lupron I had trouble making decisions in the Board Room but on Xtandi I had trouble making decisions at the mall. Xtandi did not work well for me (after Zytiga) and I only took it for about 3 months. I stopped the Xtandi and started Taxotere plus Carboplatin. I think I felt somewhat better but I had different side effects from the chemo.

    Maybe Zytiga might be better as already mentioned in an earlier post. I was on Zytiga for about 9 months before switching to Xtandi.

    Just my experience with Xtandi and only for a short duration. I added my cancer and treatment history to my profile on this site if you want to see my treatment history.

    I hope this helps.

    Bill Manning

  • I'm finding the best source for side effects is Drugs.com. Any med that you are on would show a full list of results, unlike the sheet you get with the med. My husband is on Xtandi going on his second month. He does have some short term memory loss and fuzzy head which may or may not be from the Xtandi as he was on Lupron the last three months. Your symptoms are on the list as being less common but still a side effect. My husband also has a runny nose and hoarseness, both Xtandi side effects. I don't know why doctor recommended a memory specialist. You might be able to work through some of this with exercise which would help. All of these drugs have similar side effects and people react to them differently. My husband is struggling as well.

  • I've been on Xtandi since 12/2015 with symptoms of fatigue and brain fog/mental slowness but no loss of ability to solve problems; no memory loss that I'm aware of. I initially had a loss of appetite but this resolved itself. Many of the Xtandi blog report similar issues. No one has the exact same reaction.

    Common "blog treatments" for the issues that work for me include exercising your body and brain. And naps.

    When I look at (for me) a life prolonging alternative like Xtandi and more time with loved ones, I am thankful. Hang in there. Stay the course and keep the faith. Who knows? Some of your symptoms may drive themselves.

  • For the purpose of clarification I would like to add to the conversation.

    1- Xtandi itself does not lower testosterone levels, it blocks it. Think of Xtandi as super C

    Casodex, it blocks the testosterone from making its way to be processed by the cancer cells. The low T comes from the other drugs, like Lupron, that are included in the ADT protocol.

    2- Xtandi and Zytiga do not have the same pathways. As I said, Xtandi blocks the testosterone like Casodex, Zytiga, like Lupron etc. halts the production of testosterone, including the adrenal, and prostatic tumor tissues generated testosterone.

    3- Low testosterone in men can be responsible for foggy brain, memory loss and these types of effects.

    Hang in there, it does suck, but the alternative sucks even more.

    Joel

  • Thanks to everyone for your comments. It helped tremendously so I now don't think it is just ME having these annoying side effects. I am going to speak to my doctor next week and see what he suggests ( if anything). I just don't want to end up "swapping the cancer for dementia "!!!!

  • I have been on Xtandi since April. I find the answers to Jeopardy questions don't come like they used to. I guess I am slowing down. But I am also 70, no big surprise.

  • I feel the same as you do, and I am treated the same by my doctor, they give you a med that has side effects then they give you another med for that, I also am on xtandi and in addition to memory problems I have physical strength problems too, and like you the first month was a breeze, but now each additional month is a whole new level of hell, I may have to quit work sooner than I planned, .

    May Peace and God be with you my brother, keep fighting on!

    jack

  • Yes I am on Firmagon (Degarelix) 240 ml 1x month plus Cabozantinib (40 mg daily) as a trial medication. I too find the "fog" the most annoying issue. I own my own business and it really impacts me. That said, I stopped trying to remember things and calendar as much as possible so I'm not completely clueless. It sucks, but I feel lucky compared to many other people. I've asked holistic people and compounding pharmacists about anything but it is so varied that it's difficult to really find a useful thing. He recommended Vit D and Coconut oil which he recommends for Alzheimer's patients. Doesn't know if it will help or not. Me neither.

  • over an extended time period i have had the same concern and have discussed it with several different Dr recently one of um gave me a 30 question test, much to my surprise i got 29 right, and still feel concerned. something just doesn't seem right.

You may also like...